Jump to content

What do you think about this situation?

Posted

Specializes in Float Pool. Has 3 years experience.

Hi, everyone! Today was one of those kinda of shifts... so I decided to make my first post on this website about it and see if I can have some input from other nurses.

So, I am a float nurse and today was I assigned to a trauma/ortho acute care floor. I had a patient who had many many things going on with her... to make the story short, the night before I worked they had to give her narcan and after that they reduced the amount of pain medications she could get... they put her on scheduled Tylenol and she stated to me that Tylenol makes nauseated. I told her that I would give it to her with her dinner and she could try that. This did not help, so I gave her ordered PRN PO zofran and made the MD aware.

Anyways, she had been having PVCs since she was admitted. The 7-3 pm RN stated that that was a known issue. Even the day before a nurse noted bigeminy. At a later part of my shift, I saw that she would go in and out of trigeminy and I let the MD know. She ordered an EKG and Mag lab.

When I gave report to the oncoming RN, she said that she wouldn’t have given the zofran and she was grilling me about the QTc interval, and that was fine too. She made it seem like I made everything worse by giving the patient the zofran... I basically almost cried because I’m a soft nurse LOL.... I understand what she was saying and the patient was not getting frequent doses of zofran... I gave her the first dose. She made it seem like I caused the PVCs but I know for sure that she was having them frequently.

Does anyone have any input on zofran and PVCs? I know it can cause heart problems but I didn’t think about not giving PO zofran because of it.. I’m not sure anymore..

thank you!

Edited by NurseEve93
Spelling errors

Been there,done that, ASN, RN

Has 33 years experience.

The physician was aware of the PVC's and also ordered Zofran. You do not have to justify your medication administration with any oncoming nurse. Tell them to feel free to consult the physician during their shift.

Grow some backbone.. many bigger issues are on the way.

Edmond Dantes

Specializes in Medical surgical and telemetry. Has 3 years experience.

It was only a PO Zofran. I believe it did not cause the PVC unless Zofran was given fast IV push. I think if she already knew that Zofran was giving the patient PVC she could have questioned the MD about prescribing PRN Zofran.

Tweety, BSN, RN

Specializes in Med-Surg, Trauma, Ortho, Neuro, Cardiac. Has 28 years experience.

1 hour ago, Been there,done that said:

The physician was aware of the PVC's and also ordered Zofran. You do not have to justify your medication administration with any oncoming nurse. Tell them to feel free to consult the physician during their shift.

Grow some backbone.. many bigger issues are on the way.

"because the doctor ordered it" is not a justification for administering a medication.

But yes, learning how to deal with shift change drama is important. Sometimes it can be a learning experience.

Edited by Tweety

Tweety, BSN, RN

Specializes in Med-Surg, Trauma, Ortho, Neuro, Cardiac. Has 28 years experience.

1 hour ago, Edmond Dantes said:

It was only a PO Zofran. I believe it did not cause the PVC unless Zofran was given fast IV push. I think if she already knew that Zofran was giving the patient PVC she could have questioned the MD about prescribing PRN Zofran.

I agree with this. Zofran can cause potential problems in the heart, but if the problem was already existing, labs were okay and the QT interval okay I probably would have given it. It apparently didn't change the situation or make it worse.

But to be honest, I might not have thought much about given oral zofran and this post made me think twice.

Edited by Tweety

kp2016

Has 20 years experience.

I’ve been around long enough that I remember Zofran being the new wonder drug, the initial first IV dose was 16mg then 8mg IV for subsequent doses. Not long after Zofran was used in a clinical trial in high doses- repeated doses of 24mg IV for the treatment of several nausea / vomiting.

This was years ago so this is just what I recall. I believe the patients in the trial were end stage cancer. The study resulted in prolonged QT interval with repeated high doses of Zofran which resulted in a black box warning. The warning is still in effect (reference Medscape) it does indicate the QT prolongation is dose associated (repeated or high doses) or in patients with pre existing QT arrhythmias or electrolyte abnormalities (I am paraphrasing here)

The patient was having PVC on arrival, it’s not new. That is probably her normal perfusing rhythm. 1 dose of oral Zofran did not cause a prolonged QT interval. You notified the Doctor, got an ekg and labs. You did everything you needed to. Withholding the Zofran and leaving the patient nauseated would be completely unnecessary. You didn’t do anything wrong.